Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Springfield, MO

August 12, 2005Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2005, 3:08 PM CDT for Polk County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 3:08 PM CDT (20:08 UTC)
Expired
Aug 12, 2005, 3:48 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Polk County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122009
SVRSGF
MOC167-122045-
/O.NEW.KSGF.SV.W.0191.050812T2008Z-050812T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 345 PM CDT.

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOLIVAR...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE CITY OF BOLIVAR...ALONG    
  WITH RURAL AREAS OF NORTHEASTERN AND CENTRAL POLK                  
  COUNTY...INCLUDING THE TOWNS OF BOLIVAR...POLK AND GOODSON.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3762 9345 3757 9339 3765 9318 3772 9318
      3773 9320 3779 9320 3780 9330

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 122029
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT FRI AUG 12 2005

MOC167-122045-
/O.CON.KSGF.SV.W.0191.000000T0000Z-050812T2045Z/
POLK MO-
327 PM CDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POLK COUNTY UNTIL 345
PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ON THE EAST SIDE OF 
BOLIVAR...AND MOVING NORTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY EASTERN SECTIONS OF 
BOLIVAR...AND RURAL AREAS JUST EAST OF BOLIVAR.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3761 9343 3758 9340 3765 9318 3773 9330

$$

CRAMER
000 
WWUS53 KSGF 122048
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT FRI AUG 12 2005

MOC167-122059-
/O.EXP.KSGF.SV.W.0191.000000T0000Z-050812T2045Z/
POLK MO-
349 PM CDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 347 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3761 9343 3758 9340 3765 9318 3773 9330

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:43 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 12, 2:43 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT FRI AUG 12 2005

.DISCUSSION...
A FRONT HAD STALLED FROM CENTRAL MISSOURI TO SOUTH CENTRAL KANSAS
THIS AFTERNOON AND EXTENDED FROM NEAR COLUMBIA TO EMPORIA. SCATTERED
SHOWERS AND THUNDERSTORMS HAD DEVELOPED IN THE MODERATELY UNSTABLE
AIRMASS  AHEAD OF THE FRONT WHERE MIXED LAYER CAPES WERE NEAR 2000
J/KG. WATER VAPOR IMAGERY AND RUC MODEL ANALYSIS SHOWED A NEARLY
ZONAL FLOW ACROSS THE REGION WITH A BELT OF STRONGER WESTERLIES
ACROSS THE NORTHERN TIER OF THE U.S.

THE UPPER JET AXIS WILL SHIFT SOUTHWARD OVER THE WEEKEND WHILE
EMBEDDED MINOR SHORTWAVES TRANSLATE THROUGH THE NEARLY ZONAL FLOW.
THE FRONT WILL MAKE ONLY SLOW PROGRESS TO THE SOUTH AS IT REMAINS
PARALLEL TO THE FLOW ALOFT. SURFACE WAVES WILL DEVELOP ALONG THE
BOUNDARY CAUSING THE FRONT TO OSCILLATE NORTH AND SOUTH NEAR THE
FORECAST AREA. IN ADDITION...OUTFLOW BOUNDARIES PROPAGATING FROM
CONVECTION ALONG THE FRONT MAY SHIFT THE POSITION OF THE EFFECTIVE
BOUNDARY FARTHER SOUTH. RAINFALL WILL BE CONCENTRATED ALONG AND
NORTH OF THE FRONT AS A DECENT LOW LEVEL FLOW INTERSECTS THE
BOUNDARY. IN ADDITION PASSING MINOR SHORTWAVES AND POTENTIAL
INFLUENCE OF THE ENTRANCE REGION OF THE UPPER JET WILL PROVIDE UPPER
SUPPORT. FAR SOUTHERN MISSOURI MAY NOT HAVE A SIGNIFICANT CHANCE OF
RAIN UNTIL SATURDAY NIGHT OR SUNDAY WHEN FRONT MAKES MORE OF A
SOUTHWARD PUSH.

PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES AND 850 MB
DEWPOINTS AROUND OF 12-14 DEGREES C WILL SUPPORT EFFICIENT RAINFALL
PRODUCTION. LOCALLY HEAVY RAINFALL COULD MATERIALIZE WHERE STORMS
TRAIN. HOWEVER SIGNIFICANT FLOODING IS NOT YET ANTICIPATED GIVEN THE
VERY DRY ANTECEDENT CONDITIONS.

THE FRONT MAY MAKE IT ACROSS SOUTHERN MISSOURI BY LATER SUNDAY AS A
MORE SIGNIFICANT SHORTWAVE MOVES ACROSS THE UPPER MIDWEST. THE
UNCERTAINTY OF EXACT FRONTAL POSITION ALONG WITH THE COVERAGE OF
CLOUDS AND RAIN WILL MAKE THE TEMPERATURE FORECAST A CHALLENGE. IF
THE FRONT MAKES IT THROUGH SUNDAY...TEMPERATURES MAY NEED TO BE
LOWERED SUNDAY INTO MONDAY.

THE FRONT WILL REMAIN STALLED NEAR OR JUST SOUTH OF THE AREA AS WE
HEAD INTO NEXT WEEK. THE BOUNDARY WILL GRADUALLY LIFT NORTH AND
DISSIPATE WITH TIME AS THE UPPER RIDGE EXERTS ITSELF ACROSS THE
SOUTHERN U.S. I HAVE INCLUDED A CHANCE OF CONVECTION THROUGH THE
MIDDLE OF NEXT WEEK.

FOSTER

&&

.AVIATION...
UPDRAFTS ARE GOING UP ALL AROUND THE SPRINGFIELD AIRPORT THIS
AFTERNOON...HOWEVER...NONE OF THEM APPEAR TO BE AFFECTING THE RUNWAY
AT THE MOMENT.  MENTIONED SHOWERS IN THE VICINITY IN THE 18Z KSGF
TAF THROUGH THIS AFTERNOON.  WILL ISSUE SHORT TERM TAF UPDATES IF A
SHOWER OR STORM LOOKS TO IMPACT THE RUNWAY.

MEANWHILE THE JOPLIN AIRPORT WILL CONTINUE TO EXPERIENCE CUMULUS
DEVELOPMENT THROUGH THE AFTERNOON.  CU HEIGHTS ARE AROUND 5,000
FEET...WHICH MAY PROVIDE SOME TURBULENCE AT AROUND THAT LEVEL.
OTHERWISE VFR CONDITIONS SHOULD PERSIST THROUGH MOST OF THE 24 HOUR
TAF PERIOD.

A COLD FRONT THAT IS STALLED OUT OVER CENTRAL MISSOURI AND CENTRAL
KANSAS MAY SAG SOUTHWARD INTO THE OZARKS REGION TONIGHT AND
TOMORROW.  THIS WILL PROVIDE THE REGION WITH RAIN CHANCES...HOWEVER
...AREAS NORTH OF THE INTERSTATE 44 CORRIDOR WILL EXPERIENCE THE
BEST RAIN CHANCES.  THEREFORE...THE JOPLIN AND SPRINGFIELD AIRPORTS
MAY REMAIN DRY WITH VFR CONDITIONS.  HOWEVER...THE SPRINGFIELD -
KANSAS CITY TWEB ROUTE WILL CERTAINLY BE IMPACTED.

CRAMER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 12, 1:00 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
  THE STRONGEST STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
  LIGHTNING...WIND GUSTS IN EXCESS OF 50 MPH...AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. HOWEVER THE BETTER CHANCE OF STORMS WILL BE
  NORTH OF INTERSTATE 44.

  DISCUSSION:

  A NEARLY STATIONARY FRONT WILL STRETCH FROM CENTRAL MISSOURI TO
  SOUTH CENTRAL KANSAS THIS AFTERNOON. THIS FRONT COMBINED WITH A
  MOIST AND MODERATELY UNSTABLE AIRMASS WILL SUPPORT ISOLATED TO
  SCATTERED THUNDERSTORM DEVELOPMENT.  THUNDERSTORMS WILL BE MOST
  NUMEROUS NORTH OF INTERSTATE 44 CLOSER TO THE FRONT. THE LATEST
  SOUNDING DATA SUGGEST A FEW STORMS MAY PRODUCE STRONG WIND GUSTS.
  ALTHOUGH A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE
  POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE FRONTAL BOUNDARY WILL STALL NEAR THE OUTLOOK AREA LATE THIS
  WEEKEND INTO EARLY NEXT WEEK. SEVERAL ROUNDS OF SCATTERED
  THUNDERSTORMS MAY AFFECT THE REGION DURING THIS PERIOD. LOCALLY
  HEAVY RAINFALL WILL BE POSSIBLE...BUT ORGANIZED SEVERE WEATHER IS
  NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF POTENTIAL SEVERE STORMS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:33 PM CDTSevere Thunderstorm WarningSGFDallas31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.